Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 182, NWS Las Vegas, NV

August 28, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 28, 2013, 3:50 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 3:50 PM MST (22:50 UTC)
Expired
Aug 28, 2013, 5:45 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 138 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WGUS55 KVEF 282250
FFWVEF
AZC015-290045-
/O.NEW.KVEF.FF.W.0182.130828T2250Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM MST WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 545 PM MST.

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL MOHAVE
  COUNTY...OR 42 MILES SOUTHEAST OF MESQUITE. THE STORM PRODUCING 
  VERY HEAVY RAIN WAS MOVING VERY SLOWLY TO THE NORTH.

* LOCATIONS IMPACTED INCLUDE...
  THE GRAND CANYON-PARASHANT NATIONAL MONUMENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3638 11369 3640 11353 3638 11334 3622 11350
      3621 11363

$$

SC
2 follow-up statements
842 
WGUS75 KVEF 282324
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM MST WED AUG 28 2013

AZC015-290045-
/O.CON.KVEF.FF.W.0182.000000T0000Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
424 PM MST WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 418 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN. RADAR ESTIMATES 
ARE BETWEEN ONE ONE HALF INCHES AND TWO AND ONE HALF INCHES OVER A 
LARGE PORTION OF THE WARNED AREA. THIS STORM WAS LOCATED OVER 
CENTRAL MOHAVE COUNTY...OR 44 MILES SOUTHEAST OF MESQUITE. THE 
THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
THE SHIVWITS PLATEAU...MOUNT DELLANBAUGH ROAD...PARASHANT WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON 
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED 
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3638 11369 3640 11353 3638 11334 3622 11350
      3621 11363

$$

SC
198 
WGUS75 KVEF 290040
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 PM MST WED AUG 28 2013

AZC015-290049-
/O.EXP.KVEF.FF.W.0182.000000T0000Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
540 PM MST WED AUG 28 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR CENTRAL
MOHAVE COUNTY...

THE THUNDERSTORMS HAVE ENDED OVER THE WARNED AREA AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. TRAVELERS AND THOSE ENJOYING OUTDOOR 
RECREATION SHOULD BE AWARE OF THE POTENTIAL FOR WATER FLOWING IN 
NORMALLY DRY WASHES...AND WATER PONDING ON AREA ROADS.

LAT...LON 3638 11369 3640 11353 3638 11334 3622 11350
      3621 11363

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:35 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 2:35 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT WED AUG 28 2013

.SYNOPSIS...THUNDERSTORM CHANCES WILL INCREASE OVER THE NEXT FEW
DAYS AS DEEP MONSOONAL MOISTURE BECOMES ENTRENCHED INTO THE AREA.
COVERAGE IS EXPECTED TO BE GREATEST OVER SAN BERNARDINO...CLARK AND
MOHAVE COUNTIES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH
THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...SCATTERED
THUNDERSTORMS HAVE BEEN DEVELOPING OVER PORTIONS OF MOHAVE AND CLARK
COUNTIES WITH MAINLY ISOLATED ACTIVITY ELSEWHERE. THESE HAVE BEEN
FORMING FROM DAYTIME HEATING AS THE MODELS AND SATELLITE ARE NOT
SHOWING ANY ORGANIZING FEATURE. ACTIVITY SHOULD DIMINISH AFTER
SUNSET...BUT COULD REMAIN A LITTLE WHILE LONGER DEPENDING ON ANY
OUTFLOW BOUNDARIES. OVER THE NEXT 12-18 HOURS THE MODELS ARE
INDICATING A SIGNIFICANT INCREASE IN MOISTURE OVER THE SOUTHERN
PORTIONS OF THE CWA. MODELS ARE SHOWING PW VALUES GENERALLY RANGING
FROM FROM 1.75 TO 2.00 INCHES OVER EASTERN SAN BERNARDINO...SOUTHERN
MOHAVE AND THE SOUTHERN PORTIONS OF THE COLORADO RIVER VALLEY.
MODELS ALSO INDICATE LI VALUES AROUND -4/-6 WITH FAIRLY HIGH CAPE
VALUES. ALL THIS POINTS TO AN INCREASE IN HEAVY RAIN PRODUCING
THUNDERSTORMS FOR THE FAR SOUTHERN AREAS OF THE CWA. HOWEVER...THERE
IS NOTHING IN THE MODELS THAT SHOW ANY KICKER FOR THUNDERSTORMS AND
STORMS WILL BASICALLY NEED TO DEVELOP FROM SURFACE HEATING. IF ANY
DEBRIS CLOUDS FROM OVERNIGHT CONVECTION COVERS THE AREA THEN STORMS
MIGHT HAVE A DIFFICULT TIME DEVELOPING. WITH THIS IN MIND...WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR EASTERN SAN
BERNARDINO...SOUTHERN MOHAVE AND THE SOUTHERN PORTIONS OF THE
COLORADO RIVER VALLEY. ELSEWHERE IN THE CWA...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE...BUT THE COVERAGE IS NOT EXPECTED TO
BE GREAT ENOUGH TO EXTEND THE WATCH NORTH.

.LONG TERM...FRIDAY AND SATURDAY...DEEP MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM FERNAND IS EXPECTED TO PUSH INTO THE
REGION FROM THE SOUTHEAST LATE THURSDAY THROUGH FRIDAY. THIS WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION...WITH PW VALUES REACHING 1 INCH ACROSS THE NORTHERN FRINGE
OF THE CWA...1.5 INCHES NEAR LAS VEGAS...AND NEAR 2 INCHES TOWARDS
LAKE HAVASU CITY ALONG THE COLORADO RIVER. THIS MEANS THAT FLASH
FLOODING WILL BE THE PRIMARY THREATS WITH ANY STORMS. GUSTY WINDS
AND LIGHTNING ARE ALSO LIKELY. MODELS SHOW THE BEST INSTABILITY
ALONG THE LEADING EDGE OF THE MOISTURE PLUME AHEAD OF ANY WIDESPREAD
CLOUD COVER AS IT PUSHES NORTH INTO THE AREA FRIDAY AND SATURDAY.
THE KEY TO THUNDERSTORM DEVELOPMENT WILL BE THE LOCATION/TIMING OF
CLOUD COVERAGE AND THE STRENGTH OF THE DYNAMICS ASSOCIATED WITH THIS
SYSTEM. SOME MODELS ARE NOW HINTING THAT THE VORTICITY ANOMALY
ASSOCIATED WITH THE INVERTED TROUGH MOVING TOWARD THE REGION MAY
SPLIT...WITH ONE PIECE MOVING TO THE SOUTH OF THE CWA...AND THE
OTHER MOVING NORTH OVER CENTRAL/WESTERN ARIZONA. DUE TO THE
UNCERTAINTY IN THE TIMING/LOCATION OF THE BEST INSTABILITY AND
DYNAMIC FORCING HAVE DECIDED TO HOLD OFF ON THE ISSUANCE OF A FLASH
FLOOD WATCH WITH THIS PACKAGE AFTER A COORDINATION CALL WITH OTHER
OFFICES IN ARIZONA. THAT SAID...GOOD CHANCES FOR WIDESPREAD RAIN
SHOWERS AND SCATTERED THUNDERSTORMS STILL EXIST FOR BOTH DAYS...AND
A FLASH FLOOD WATCH MAY STILL BE ISSUED DURING SUBSEQUENT SHIFTS.

SUNDAY THROUGH TUESDAY...MODELS FORECAST HIGH PRESSURE OVER THE
CENTER OF THE COUNTRY DIRECTING MOIST FLOW OUT OF MEXICO INTO
ARIZONA AND SOUTHEASTERN CALIFORNIA. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER MUCH OF THE FORECAST
AREA WITH ABUNDANT MONSOON MOISTURE PRESENT AND WEAK INSTABILITY DUE
MAINLY TO AFTERNOON HEATING. THE GFS FORECASTS A COUPLE OF WEAK
UPPER LEVEL DISTURBANCES MOVING ACROSS THE EASTERN FORECAST AREA
SUNDAY AND SUNDAY NIGHT FOR THE BEST OPPORTUNITY FOR MORE WIDE
SPREAD STORM COVERAGE. LOOKING AT MOISTURE PARAMETERS SHOWS
ESPECIALLY JUICY CONDITIONS OVER THE EASTERN HALF OF THE CWA SUNDAY
AND MONDAY. TEMPERATURES INTO MID WEEK WILL HIGHLY DEPEND ON THE
AMOUNT OF DEBRIS CLOUD COVER EACH MORNING AND WHETHER THE SUN CAN
PROVIDE SUFFICIENT HEATING TO OVERCOME ANY CAPPING INVERSIONS.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED IN THE
VICINITY OF KLAS INTO THIS EVENING BEFORE DISSIPATING. DID MENTION
SOME GUSTY WINDS POTENTIAL...BUT THE CHANCES OF THUNDER AT THE
AIRPORT IS LESS THAN 30 PERCENT. OTHERWISE OUTSIDE OF THUNDERSTORMS
WINDS WILL REMAIN UNDER 8 KTS WITH FEW-SCT 100-120K FEET. CONDITIONS
WILL BE ABOUT THE SAME THURSDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE HIGHER TERRAIN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO
THIS EVENING BEFORE DISSIPATING LATE. IN THE VICINITY OF
STORMS...WINDS MAY GUST TO 35 KTS AND CIGS DOWN TO 5-6K FEET.
OUTSIDE OF ANY THUNDERSTORMS WINDS WILL GENERALLY REMAIN UNDER 10
KTS. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY WITH THE BEST
CHANCE OVER SAN BERNARDINO...AND SOUTHERN MOHAVE COUNTIES WITH
LESSER CHANCES HEADING NORTH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR AZZ002-003.
CA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR CAZ524>527.
&&

GORELOW/WOLCOTT/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 28, 3:37 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 AM PDT WED AUG 28 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-291045-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
337 AM PDT WED AUG 28 2013 /337 AM MST WED AUG 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY AND SATURDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY
AND ASSOCIATED FLASH FLOODING THREAT AS A SURGE OF TROPICAL MOISTURE
MOVES INTO THE AREA. THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH
THE THE EARLY PART OF NEXT WEEK WITH THE THREAT OF FLASH FLOODING
EXTENDING FURTHER NORTH INTO INYO...ESMERALDA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:02 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 27, 5:12 PM MSTSevere Thunderstorm WarningVEFMohave48 min
Aug 28, 2:51 PM MSTFlash Flood WarningVEFMohave114 min
Aug 28, 3:01 PM MSTFlash Flood WatchVEFMohave32 hr
Aug 28, 3:05 PM MSTSevere Thunderstorm WarningVEFMohave40 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.